Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Albany, NY

July 22, 2018Hamilton County, New York

NWS Albany, NY issued this special weather statement at Jul 22, 2018, 7:21 PM EDT for Hamilton County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 7:21 PM EDT (23:21 UTC)
Expired
Jul 22, 2018, 7:45 PM EDT
In force
24 min
Issued by
NWS Albany, NY

County Hamilton County, NY

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 412 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
412 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS81 KALY 222321
SPSALY

Special Weather Statement
National Weather Service Albany NY
721 PM EDT SUN JUL 22 2018

NYZ033-222345-
Hamilton-
721 PM EDT SUN JUL 22 2018

...A SHOWER WITH GUSTY WINDS WILL AFFECT SOUTHEASTERN HAMILTON 
COUNTY...

At 720 PM EDT, a shower was located over Sacandaga Campground, or 18
miles south of Speculator, moving northwest at 40 mph.

Winds in excess of 40 mph are possible with this shower.

This shower will be near...
  Wells around 725 PM EDT.
  Lake Pleasant and Moffitt Beach Campground around 740 PM EDT.
  Speculator around 745 PM EDT.

Other locations impacted by this shower include Blackbridge,
Gilmantown, Hope Falls, Perkins Clearing, Benson and Hope.

LAT...LON 4331 7416 4324 7427 4354 7457 4363 7430
TIME...MOT...LOC 2320Z 155DEG 36KT 4333 7427 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 22, 4:37 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 22, 4:37 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Albany NY
437 PM EDT Sun Jul 22 2018

.SYNOPSIS...
A warm and humid air mass will be over eastern New York
and western New England tonight through much of the week.  A weak
disturbance tonight into tomorrow in the southerly flow will focus
periods of showers and isolated to scattered thunderstorms. The
threat for isolated to scattered showers and thunderstorms will
continue on Tuesday but will be mainly in the afternoon into the
early evening.  A cold front will move towards the region late
Wednesday into Thursday with showers and scattered thunderstorms
producing localized heavy rainfall.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 409 PM EDT...The forecast area entered the dry slot to
the morning rain producer, as the low pressure system has moved
into southeast Ontario. The occluded front and associated triple
point has drifted north of the I-90 corridor with some breezy
conditions. Lack of strong synoptic forcing in the dry slot has
limited the shower coverage this afternoon. Isolated showers
have popped up across the area.

Another short-wave in the southerly flow wrapping around the
cut-off low over the lower Great Lakes Region and OH Valley seen
on the latest GOES-16 6.95 micron channel water vapor imagery
is moving towards the region. The influx of tropical moisture
has commenced with sfc dewpts pooling up into the 60 to lower
70s.

The latest guidance including the NAM/GFS/ECMWF indicates decent
low-level theta-e advection with showers and isolated
thunderstorms increasing tonight ahead of this weak impulse.
PWATS increase greater than 1.5 inches. Some locally heavy
downpours will be possible. The greatest POPS were used south of
the Capital Region. Lows tonight will be muggy in the 60s to
lower 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 437 pm EDT...

Tomorrow...the forecast area gets entrenched in a warm and
very humid air mass with PWATS increasing to close to 2.0" by
the afternoon. The aforementioned short-wave in the south to
southeast moist flow will be moving across the region with
showers and isolated thunderstorms. Sounding profiles look tall
and skinny with narrow CAPE, so not expecting any severe
storms, but can not rule out some heavy rain producers.

A deep fetch of tropical moisture will occur
between the offshore ridge that is slowly retrograding westward,
and the cut-off dipping southward into the TN Valley. It
remains challenging to pick out the individual impulses in the
deep channeled southerly moist flow. The lead impulse should
move through by noontime, and the showers/thunderstorms should
become more diurnal in nature, if some clearing occurs.
Scattered showers and thunderstorms may impact the region with
decent areal coverage tomorrow, so we will keep the likely and
high PoPs. The coverage looks maximized from the Hudson River
Valley westward with the ridge building in. We will continue to
monitor for any training individual or lines of showers or
thunderstorms.

The current dry antecedent conditions should offset widespread
areal flooding, and the system Sunday morning was an
under achiever in terms of rainfall for most of the forecast
area. WPC Excessive Rainfall Probs maintains a Marginal Risk
over most of the Region in the Day 2 graphic. The Slight Risk
grazes the eastern Catskills. Additional rainfall amounts of a
half an inch to an inch or so are possible in some locations
south of the Capital Region, especially the eastern Catskills.
It will be balmy outside with highs in the 70s to around 80F
over the higher terrain, and lower to possibly mid 80s in the
Valleys.

Monday Night...The showers and thunderstorms will diminish in
coverage with the loss of the daytime heating. It will be a
sticky night with the high dewpt air mass with 60s to lower 70s.
The showers and thunderstorms will be isolates in areal coverage
overnight.

Tue-Tue night...The nearly H500 600 decameter closed
anticyclone north of Bermuda begins to ridge westward further.
This high amplitude northern Atlantic ridge in the mid and
upper levels of the atmosphere will likely keep the cold front
well west of upstate NY and New England, and the coverage of
showers and thunderstorms will likely be isolated, but to stay
in collaboration with the neighboring WFOs, we maintained slight
to low chance PoPs. Expect loosely organized or pulse type
thunderstorms that may pop up west of the Hudson River Valley
due to differential heating boundaries between the mtns and
valleys. We can not rule out isolated afternoon showers or
thunderstorms over the western New England higher terrain. PWATS
remain elevated near 2 inches west of the Hudson River Valley,
but 1.5" or less to the east, if the ridge builds westward.
Localized heavy downpours are possible. Highs will be in the
upper 70s to lower 80s over the mtns, and mid to upper 80s in
the valleys. Similar to Mon night, the showers and thunderstorms
that do form should shrivel in coverage especially after
midnight with another muggy night with lows in the mid 60s to
lower 70s.

Wednesday...The 12Z EC is a bit more aggressive sharpening the
upper level trough with a northern stream disturbance with the cold
front potentially pushing further east across western-central
NY which would have more showers and thunderstorms for the ALY
fcst area especially in the afternoon. The 12Z GFS/NAM are less
with the shra/tsra coverage. We kept the greater chances of
showers and thunderstorms west of the Hudson River Valley until
late in the day leaning towards the GFS/NAM with the ridge over
the northern Atlantic holding on one more day. Temps will be
near normal for late July in the steamy air mass.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The eastern edge of a broad upper level trough will be settling into
our region by Wednesday night, bringing unsettled conditions. A
short wave trough and surface trough is forecast to gradually push
eastward across the area Wednesday night through Thursday. While it
will not be raining the entire time, there is a high probability of
measurable rainfall so will mention likely/categorical pops during
this time with multiple rounds of showers and thunderstorms. Moist
and humid airmass in place with PWAT anomalies from the GEFS forecast
to be between +1 to +3 STDEV, so locally heavy rainfall will be
possible with any convection. Temperatures during the day will be
held down to near normal levels by clouds/showers, although night-
time temps will be very mild and muggy. A brief break is expected
behind the trough passage Thursday night, but a few leftover showers
cannot be ruled out.

The upper trough will remain in place, with the main core of the
upper low across the upper Great Lakes into Ontario. The next short
wave trough is expected to move across our region on Friday,
bringing additional mainly scattered showers and thunderstorms,
especially during the afternoon hours. Most convection should
diminish during the evening.

At this time, next weekend looks to feature seasonable temperatures
with humidity levels dropping to more comfortable levels. No
significant systems are forecast, but some showers will be possible
as we will still be under the influence of the upper level trough.
Will mention slight to low chance pops for now.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR ceilings in place at all TAFs at the 18z update due to
high atmospheric moisture. While there are breaks of sun coming
up from the south, METARS in southern NY/northern NJ are still
supporting MVFR conditons. Therefore, only introduced a tempo
group for VFR conditions at times this afternoon for ALB and
POU to account for limited periods that ceilings rise to 35kft.
GFL and especially PSF likely remain MVFR through sunset. A few
isolated showers have develop in vicinity of our TAF sits
thanks to differential heating and high humidity but coverage is
too isolated to introduce anything more than VCSH. The breaks
of sun have also allowed southeasterly winds to increase and we
expect sustained winds up to 10-15kts with gusts 20-30kts until
sunset.

Once we lose daylight and boundary layer mixing subsides, expect
winds to decrease and reflected that trend in the latest
update. This should also allow ceilings to lower by 07-09z to
near 1500ft with PSF potentially even lowering to IFR. Did not
have enough confidence to reduce PSF to IFR conditions but tried
to allude to it by including SCT007. High humidity remains in
place so cannot rule out a few isolated showers overnight so
continued the VCSH.

Expecting MVFR ceilings to linger through 18z Monday but showed
ceilings rising to near 2500ft by 15z to show some improvement.
Less confident that PSF improve as much so continued mainly
1500ft ceilings there. Southeasterly wind should increase as
well by this time but should not be as breezy as today due to
cloud coverage so excluding any gusts mention.

Outlook...

Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: High Operational Impact. Likely SHRA...TSRA.
Wednesday Night: High Operational Impact. Definite SHRA...TSRA.
Thursday: High Operational Impact. Definite SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A warm and humid air mass will be over eastern New York and
western New England the next several days. A disturbance tonight
into tomorrow will focus showers with isolated to scattered
thunderstorms with locally heavy rainfall. The threat will
continue for isolated to scattered thunderstorms Tuesday and
Wednesday.

The RH values will increase to close to 100 percent tonight, and
lower 65 to 85 percent tomorrow afternoon. Expect the RH values
to rise to 90 to 100 percent Tuesday morning.

The winds will be south to southeast at 5 to 15 mph tonight.
They will be mainly southerly at 10 to 20 mph tomorrow, and only
diminish to 5 to 15 mph Monday night.

Additional locally heavy rainfall is possible on Monday into
the mid week.

&&

.HYDROLOGY...
Unsettled weather impacts the Hydro Service Area /HSA/ through
most of the week.

A slow moving cold front approaching from the west, along with
several weak disturbances moving northward within a very moist
airmass in place, may lead to scattered showers and isolated to
scattered thunderstorms, some with locally heavy downpours for
tonight into Monday. Rainfall amounts will greatly vary from a
tenth to a half an inch in some spots with localized one inch or
greater amounts especially south the Capital Region, and near
the eastern Catskills.

The front may stay far enough west due to high pressure
building in from the western Atlantic Ocean for the better
coverage of showers and thunderstorms being west of the Hudson
River Valley Tuesday into early Wednesday.

A potential will exist for training showers/thunderstorms that
would result poor drainage flooding or an isolated flash flood
if heavy rainfall repeatedly occurs over the same areas of the
HSA Monday to Thursday time fame, but forecaster confidence
remains very low for a Flash Flood Watch at this time.

The ALY HSA river and stream levels are below normal and our
recent dry conditions are noted in the latest drought monitor
with D0-D1 levels. However, intense rainfall rates and repeated
locations getting large amounts of rainfall over the next 3 or 4
days will need to be monitored.

The cold front may move through late Wednesday into Thursday
with scattered to numerous showers and scattered thunderstorms
with more localized heavy rainfall. The coverage of showers and
thunderstorms will likely increase with 1 to 2+ inches of
rainfall possible in some locations. A drier air mass will
likely build in toward the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...Speciale
FIRE WEATHER...Wasula
HYDROLOGY...BGM/Wasula
Hazardous weather outlook, Jul 22, 5:00 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
500 PM EDT Sun Jul 22 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-231100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
500 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Isolated thunderstorms are possible with locally heavy rainfall,
which may cause ponding of water on roadways and poor drainage
flooding in low lying areas for a few spots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight chance to low chance of thunderstorms Monday to
Tuesday night. Thunderstorms may contain locally heavy rainfall, with
a very humid air mass in place.

There is a better chance of thunderstorms Wednesday to Thursday when
a cold front slowly moves through the region. Some of the
thunderstorms will contain very heavy rainfall with localized heavy
rain possible, which may cause small stream, urban and poor drainage
flooding.

There is also a chance of thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 6:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
652 PM EDT SUN JUL 22 2018

NYZ033-039-082-222330-
Southern Fulton-Hamilton-Northern Fulton-
652 PM EDT SUN JUL 22 2018

...A SHOWER WITH GUSTY WINDS WILL AFFECT SOUTH CENTRAL HAMILTON AND
EASTERN FULTON COUNTIES...

At 651 PM EDT, a shower was located over Broadalbin, or near
Gloversville, moving north at 25 mph.

Winds in excess of 40 mph are possible with this shower.

This shower will be near...
  Mayfield around 655 PM EDT.
  Cranberry Creek around 700 PM EDT.
  Northampton Beach Public Campground around 705 PM EDT.

Other locations impacted by this shower include Riceville, Stever
Mill, Munsonville, Benson, Sweets Crossing, Pinnacle, Red Bunch
Corners, Gorthey Corners, Broadalbin Junction and Dennies Hollow.

If you are on or near Great Sacandaga Lake, get out of the water and
move indoors or inside a vehicle. Gusty winds may pose a hazard to
water craft on the lake.

LAT...LON 4305 7414 4302 7426 4325 7442 4332 7420
TIME...MOT...LOC 2251Z 166DEG 22KT 4308 7422

JPV
Special weather statement, Jul 22, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
721 PM EDT SUN JUL 22 2018

NYZ033-222345-
Hamilton-
721 PM EDT SUN JUL 22 2018

...A SHOWER WITH GUSTY WINDS WILL AFFECT SOUTHEASTERN HAMILTON
COUNTY...

At 720 PM EDT, a shower was located over Sacandaga Campground, or 18
miles south of Speculator, moving northwest at 40 mph.

Winds in excess of 40 mph are possible with this shower.

This shower will be near...
  Wells around 725 PM EDT.
  Lake Pleasant and Moffitt Beach Campground around 740 PM EDT.
  Speculator around 745 PM EDT.

Other locations impacted by this shower include Blackbridge,
Gilmantown, Hope Falls, Perkins Clearing, Benson and Hope.

LAT...LON 4331 7416 4324 7427 4354 7457 4363 7430
TIME...MOT...LOC 2320Z 155DEG 36KT 4333 7427

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:52 PM EDTSpecial Weather StatementALYFulton38 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.